Minnesota, 2020

Hail and Damaging Winds in Minnesota, June 2, 2020

June 2, 2020 · NWS MPX · 33 events in 14 counties and zones

A sharp cold front lied across far southern Minnesota during the afternoon of Tuesday, June 2nd. Temperatures ahead of this front rose into the mid to upper 90s with 70s and 80s behind it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$50,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A sharp cold front lied across far southern Minnesota during the afternoon of Tuesday, June 2nd. Temperatures ahead of this front rose into the mid to upper 90s with 70s and 80s behind it. In addition, dew points dropped significantly behind the front across central Minnesota.

During the late morning, and early afternoon, elevated convection developed across central Minnesota and moved eastward but continued to develop on the southwest flank. Numerous hail stones were reported, but most were sub-severe. A few stronger updrafts contributed to a few hail stones as large as golf ball size near Alexandria. As the storms moved farther to the southeast, reports of large hail was observed near Elk River.

By the mid-late afternoon, severe thunderstorms developed along a cold front across far southern Minnesota. Initially, most of the reports were very large hail, south of the Minnesota River, from around Lake Crystal, Garden City, Vernon Center and Good Thunder. There was a measured hail stone of 2.5 inches in diameter near Garden City. There was another measured report of 2.0 inches near Waldorf.

All of the significant wind damage reports were from the areas around New Richland, Waldorf, Hollandale, Myrtle, Albert Lea, Lewisville, and other areas of south central Minnesota due to severe thunderstorm outflow winds. The storms were |highly visible from miles away and dozens of people took pictures and video.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 5:20 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 5:20 AM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Tue Jun 2 2020

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Wednesday)
Issued at 342 AM CDT Tue Jun 2 2020

Expect another hot day for much of the area, along with a
heightened risk for severe storms this afternoon and evening,
particularly across southern Minnesota.

The surface trough of interest is stretched from south central
South Dakota northeast across central Minnesota to Lake Superior
early this morning. The two main associated forecast challenges
today continue to revolve around how hot we'll get in the warm
sector ahead of this feature, and how impactful the associated
thunderstorm activity will be.

By 18Z, the boundary looks to have shifted to around a Mankato,
to Red Wing, to Eau Claire line. Along and south/east of this
line, we expect plenty of sunshine to allow temperatures to warm
into the low/mid 90s. Moisture pooling ahead of the boundary
should support dewpoints in the mid/upper 60s as well. While it
will indeed feel hot and sticky, particularly with relatively
light winds and plenty of sunshine, heat indices (mid/upper 90s)
and WBGT values (83F-84F) look to fall just short of warranting a
Heat Advisory. This is even with our current forecast
highs/dewpoints being around the 90th percentile of model guidance.
Therefore we will not issue any heat headlines, but will continue
to message the threat in the HWO and graphics.

Now onto the severe thunderstorm potential today. There will be
two things in play. The first will be that we expect elevated
showers and thunderstorms to move in from the Dakotas across west
central MN during the late morning...spreading toward central MN
during the early afternoon with support of weak shortwave forcing.
Given the elevated nature of this activity, the primary threat
will be large hail. By late afternoon (21-22Zish)...attention
shifts to the other area of concern...farther south where surface-
based convective development is expected. Exactly where this
occurs is somewhat uncertain, but at this point the most probable
spot looks to be near the Interstate 90 corridor. These storms
could be quite feisty given the amount of instability they'll have
to work with. The anticipated multi-cell/supercell nature of this
activity in southern MN is supported by Hi-res progs,
particularly the HRRR and NamNest, which to put it frankly, look
daunting by 23Z. Of course this is all conditional on the CAP
eroding, but most models support that occurring around/after 22Z.
In addition to the large hail potential with these storms,
damaging winds would be quite possible, both from supercell storms
and later on with potential linear evolution. Given Precipitable
water values nearing 2 inches, torrential rainfall could cause
some brief hydro issues in isolated locations, but nothing
extensive given the transient nature of the storms.

The active weather should shift out of the area during the late
evening, with clearing skies overnight. Wednesday looks to be a
pretty decent summer day, with highs in the low/mid 80s, dewpoints
in the 40s/50s, light northwest winds, and mostly sunny skies.

.LONG TERM...(Wednesday night through Monday)
Issued at 342 AM CDT Tue Jun 2 2020

The start of the extended period will be characterized as a fast
west to east flow aloft with a strong storm system moving across
southern Canada. A weak frontal boundary Wednesday night will be
across the Dakotas with southerly flow ahead of it. By Thursday
morning, this front becomes disorganized and instability remains
weak for any type of organized convection. Confidence is very low
for Thursday and Thursday night forecast as the disorganized front
lies somewhere across the Upper Midwest. Not until the southern
Canada storm moves east of Minnesota does any type of influx of
northwest flow in the boundary layer develop. Therefore, higher
percentages of rainfall will likely fluctuate until we have a
handle on when this front becomes more organized. Although bulk
wind shear values are quite high as the strong west to east flow
aloft continues, the amount of instability remains in question.
So, severe thunderstorm threat will be conditional with daytime
heating.

Friday with be the transition to another upper ridge building across
the Rockies and into the Northern Plains/Upper Midwest. The EC is
much stronger with this ridge compared to the GFS and much more
amplified. This stronger amplitude of the EC also plays an important
role on precipitation chances over the weekend, especially
considering the strength vs. the GFS. Current NBM has likely
percentages across central Minnesota Saturday night as the GFS has a
large area of precipitation developing. The EC solution keeps the
bulk of the precipitation mainly north of MPX CWA. What is more
confident is the above normal temperatures which could easily
surpass Monday's highs in the low to mid 90s.

The center of this ridge begins to move east of Minnesota next week.
A very strong and anomalous long wave trough over the western 1/4 of
the CONUS will lead to strong southwest flow aloft developing across
the plains next week. Another factor that needs to be monitored is
the tropical disturbance that is forecast by both the EC/GFS to move
into the Gulf of Mexico next weekend, and into the southern plains
next week. This will have major impacts for the Upper Midwest in
terms of heavy rainfall potential especially considering the
orientation of the trough, and if the tropical system becomes
entrenched with the long wave trough in the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue Jun 2 2020

VFR conditions with mostly clear skies are expected this morning,
and then widespread thunderstorms are expected across central and
southern MN this afternoon and early evening. A southwest to
northeast oriented line of activity looks to push in from the
eastern Dakotas, possibly reaching northern/western sites between
16z and 19Z (KAXN/KSTC), and central/southern sites
(KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the
thunderstorms is a bit uncertain, but any activity that holds
together would reach WI sites (KRNH/KEAU) after 22Z. Given more
warm and humid air in place over southern MN, the storms look to
have the potential to be stronger at KRWF and KMKT. Large hail and
strong winds are the greatest risks. Additional (supercell)
storms may develop late this afternoon ahead of the main line, but
those still look to occur south of the TAF sites. MVFR ceilings
and MVFR/IFR look the most probable with the storms.

KMSP...There's been fairly decent consistency pointing toward the
22Z-02Z time frame as having the highest chance of thunderstorm
activity. Large hail cannot be ruled out with this activity, along
with strong wind gusts.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW at 5-10 kts.
Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW
at 10-20 kts.
FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jun 2, 3:32 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
432 AM CDT Tue Jun 2 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
432 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening,
generally along and south of an Olivia, to Twin Cities metro, to
Bloomer Wisconsin line. Large hail and damaging winds are the
primary threats. In addition, some storms may produce torrential
rain which could lead to isolated flooding issues. The greatest
threat for severe storms is from southern Minnesota to west
central Wisconsin, or along and south of a New Ulm, to Red Wing,
to Eau Claire line, where there is an Enhanced Risk of severe
storms. There is also a risk for tornadoes in this area, but it
is low.

Heat and humidity will remain in place today, with heat indices
in the low to mid 90s expected in east central and south central
Minnesota and west central Wisconsin. Once the afternoon showers
and thunderstorms move in, heat indices will reduce.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Thursday, and from Saturday
night into Monday. There is a marginal risk of severe storms in
southern Minnesota on Thursday.

Stay tuned to future outlooks for information about the severe
weather potential with the weekend thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jun 2, 11:07 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Tue Jun 2 2020

MNZ041-021730-
Douglas-
1207 PM CDT Tue Jun 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY...

At 1206 PM CDT, strong thunderstorms were clustered near Hoffman, or
16 miles west of Alexandria, moving east at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Alexandria
Airport.

This includes Interstate 94 in Minnesota between mile markers 83 and
115.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4611 9515 4582 9514 4577 9576 4587 9575
      4600 9577 4609 9535
TIME...MOT...LOC 1706Z 251DEG 49KT 4590 9572

CEO
Special weather statement, Jun 2, 11:29 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 PM CDT Tue Jun 2 2020

MNZ041-042-048-021815-
Pope-Douglas-Todd-
1229 PM CDT Tue Jun 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DOUGLAS...
NORTHERN POPE AND SOUTHERN TODD COUNTIES...

At 1229 PM CDT, strong thunderstorms were clustered near Lake Osakis,
or 8 miles southeast of Alexandria, moving east at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Long Prairie, Swanville, Grey Eagle, Lowry, Kensington,
Lake Osakis, Little Sauk, Holmes City, Round Prairie, Garfield and
Villard.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 91 and 120.
 U.S. Highway 71 between mile markers 172 and 187.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4590 9464 4577 9465 4578 9513 4568 9515
      4567 9576 4593 9576 4601 9465
TIME...MOT...LOC 1729Z 264DEG 57KT 4584 9522

CEO

The radar

The Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

22 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Pope

When
June 2, 11:40 AM CST
Where
Pope County, Farwell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.750, -95.620

Hail, Todd

When
June 2, 11:55 AM CST
Where
Todd County, 6.32 mi WSW of Gutches Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
45.900, -95.080

Hail, Todd

When
June 2, 12:05 PM CST
Where
Todd County, 1.44 mi E of Burtrum
Measured
0.88 in hail
Reported by
Public
Coordinates
45.870, -94.670

Hail, Pope

When
June 2, 12:22 PM CST
Where
Pope County, 0.69 mi S of Villard
Measured
1 in hail
Reported by
State Official
Coordinates
45.710, -95.270

Hail, Pope

When
June 2, 12:40 PM CST
Where
Pope County, 0.48 mi E of Glenwood
Measured
1 in hail
Reported by
Social Media
Coordinates
45.650, -95.390

A social media picture of quarter size hail was noted.

Hail, Benton

When
June 2, 1:10 PM CST
Where
Benton County, 1.38 mi N of Gilman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.750, -93.970

Hail, Stearns

When
June 2, 1:30 PM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.620, -94.210

Hail, Stearns

When
June 2, 1:32 PM CST
Where
Stearns County, 0.97 mi W of Sartell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.620, -94.220

Hail, Stearns

When
June 2, 1:40 PM CST
Where
Stearns County, 1.69 mi NW of St Cloud
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.590, -94.190

Hail, Stearns

When
June 2, 1:57 PM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.460, -94.430

Hail, Sherburne

When
June 2, 3:05 PM CST
Where
Sherburne County, 1.19 mi NE of Elk River
Measured
0.88 in hail
Reported by
Public
Coordinates
45.310, -93.560

A social media picture of mainly dime to nickel size hail was noted.

Hail, Blue Earth

When
June 2, 3:30 PM CST
Where
Blue Earth County, 1.21 mi NE of Butternut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.140, -94.310

Hail, Brown

When
June 2, 3:30 PM CST
Where
Brown County, 4.2 mi ESE of Hanska
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.130, -94.420

Hail, Washington

When
June 2, 3:52 PM CST
Where
Washington County, 1.2 mi SE of Mahtomedi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.060, -92.950

Hail, Blue Earth

When
June 2, 3:54 PM CST
Where
Blue Earth County, 0.69 mi S of Lake Crystal
Measured
1 in hail
Reported by
Social Media
Coordinates
44.110, -94.220

A social media picture of quarter size hail was noted.

Hail, Blue Earth

When
June 2, 3:55 PM CST to 4:20 PM CST
Where
Blue Earth County, 0.27 mi W of Lake Crystal to 2.48 mi SSE of Rapidan
Measured
2.5 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
44.120, -94.225

There was a large swath of very large hail, up to 2.5 inches in diameter, that fell from Lake Crystal, southeast toward Garden City, Rapidan, and Good Thunder. There was also vegetation damage that was associated with the hail.

Hail, Watonwan

When
June 2, 4:29 PM CST
Where
Watonwan County, 2.94 mi NNE of Lewisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.960, -94.430

Thunderstorm Wind, Watonwan

When
June 2, 4:30 PM CST
Where
Watonwan County, 3.99 mi NNE of South Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.930, -94.530

A large tree was blown down.

Hail, Blue Earth

When
June 2, 4:35 PM CST to 4:50 PM CST
Where
Blue Earth County, 3.26 mi E of Beauford to 1.38 mi S of Pemberton
Measured
1 in hail
Reported by
Public
Coordinates
44.014, -93.905

There were additional reports of large hail, up to quarter size, that was measured across eastern Blue Earth County. However, there was probably hail much larger based on similar reflectivity that produced up to baseball size hail over the northwest part of Blue Earth County. However, this area had no reports of larger hail stones.

Hail, Waseca

When
June 2, 4:50 PM CST
Where
Waseca County, 0.69 mi N of Waldorf
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
43.940, -93.700

Thunderstorm Wind, Blue Earth

When
June 2, 4:50 PM CST to 4:52 PM CST
Where
Blue Earth County, 1.38 mi S of Pemberton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.980, -93.780

There were several reports of downed large tree branches, some as large as 12 inch in diameter, that fell in conjunction with the large hail stones.

Thunderstorm Wind, Waseca

When
June 2, 5:00 PM CST
Where
Waseca County, 0.69 mi N of Waldorf
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.940, -93.700

This was a measured wind gust from a storm chaser's wind sensor equipment.

Thunderstorm Wind, Waseca

When
June 2, 5:00 PM CST
Where
Waseca County, 1.9 mi NW of New Richland
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.919, -93.527

A large tree was blown down at the intersection of 105th and 120th streets.

Hail, Martin

When
June 2, 5:07 PM CST
Where
Martin County, Granada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.700, -94.350

Thunderstorm Wind, Waseca

When
June 2, 5:15 PM CST
Where
Waseca County, 3.58 mi ENE of New Richland
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.920, -93.434

A large church steeple was blown over, landing in the parking lot.

Thunderstorm Wind, Freeborn

When
June 2, 5:25 PM CST
Where
Freeborn County, 0.23 mi E of (Ael)albert Lea Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.680, -93.365

Thunderstorm Wind, Freeborn

When
June 2, 5:25 PM CST
Where
Freeborn County, 0.5 mi E of Albert Lea
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.650, -93.370

A large tree was blown down in Albert Lea.

Thunderstorm Wind, Freeborn

When
June 2, 5:30 PM CST to 5:35 PM CST
Where
Freeborn County, 0.85 mi SE of Hollandale to 0.89 mi SE of Hollandale
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.760, -93.210

A shed and home were damaged in Hollandale. There was also several power poles blown down around the area.

Thunderstorm Wind, Freeborn

When
June 2, 5:53 PM CST
Where
Freeborn County, 0.63 mi SE of Myrtle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.565, -93.160

A large tree was blown down near Myrtle.

Thunderstorm Wind, Freeborn

When
June 2, 6:05 PM CST
Where
Freeborn County, 2.98 mi S of Oakland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.638, -93.069

A semi truck was overturned east of Albert Lea on County Road 21.

Thunderstorm Wind, Freeborn

When
June 2, 6:15 PM CST
Where
Freeborn County, (Ael)albert Lea Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.680, -93.370

Hail, Scott

When
June 2, 6:18 PM CST
Where
Scott County, 2.29 mi SSW of Savage
Measured
0.88 in hail
Reported by
Public
Coordinates
44.750, -93.350

Hail, Dakota

When
June 2, 6:40 PM CST
Where
Dakota County, 2.4 mi SW of Lakeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.650, -93.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884127, 884128, 884129, 884130, 884131, 884132, 884133, 884134, 884135, 884136, 884137, 884138, 884139, 884140, 884141, 884143, 885623, 885628, 884145, 884146, 885629, 884147, 885631, 885624, 885632, 884148, 885634, 885636, 885637, 885640, 884149, 885625, 885626.